×

zbMATH — the first resource for mathematics

Decomposition of vector spaces and application to the Stokes problem in arbitrary dimension. (English) Zbl 0823.35140
The existence, uniqueness and regularity of the solution of the Stokes problem \[ -\Delta u+ \nabla p=f, \quad \text{div } u=\varphi \quad \text{in }\Omega, \qquad u=g \quad \text{on } \partial \Omega \] in arbitrary dimension is considered. The authors propose to solve this problem by relating it to a Helmholtz decomposition.
First, they apply a simplified version of De Rham’s theorem, which gives a characterization of some distributions by means of their gradient and is an extension of Necas’ theorem. They show that the divergence operator is an isomorphism between adequate spaces, which is a generalization of the “inf-sup” condition of Babuska and Brezzi. This and Heron’s theorems on the trace of the divergence of functions in \(W^{m,r} (\Omega)\) allow them to construct functions in \(W^{m,r} (\Omega)\) with prescribed divergence and trace.
Applying a result of Agmon, Douglis and Nirenberg valid for elliptic systems, the authors establish a Helmholtz decomposition of the space \(W^{m,r} (\Omega)\cap W_ 0^{1,r} (\Omega)\) for \(m\geq 2\), and derive the existence and uniqueness of the solution of Stokes problem in \(W^{m,r} (\Omega) \times W^{m-1,r} (\Omega)\). This result is carried over to \(m=0\) by duality argument introduced by Lions and Magenes and for \(m=1\) by interpolation between \(m=0\) and \(m=2\). Finally, using the penalty method introduced by Temam the pressure is decoupled from the velocity. This method replaces the Stokes system by \[ -\Delta u_ \varepsilon- {\textstyle {1\over \varepsilon}} \nabla \text{ div } u_ \varepsilon=f \quad \text{in }\Omega, \qquad u_ \varepsilon=0 \quad \text{on }\partial \Omega, \] where \(\varepsilon>0\) tend to zero. The pressure is approximated by \(p_ \varepsilon=- {1\over \varepsilon} \text{ div } u_ \varepsilon\) and \(u_ \varepsilon\) is the approximation of \({u}\).
The last theorem says that for \({f}\) given in \(W^{m-2,r} (\Omega)\), if \(({u}, {p})\) is the solution of the homogeneous Stokes problem, then \(u_ \varepsilon\) tends to \(u\) in \(W^{m,r} (\Omega)\), \(p_ \varepsilon=- {1\over \varepsilon} \text{ div } u_ \varepsilon\) tends to \(p\) in \(W^{m-1, r} (\Omega)\) as \(\varepsilon\) tends to 0.

MSC:
35Q30 Navier-Stokes equations
76D07 Stokes and related (Oseen, etc.) flows
PDF BibTeX XML Cite
Full Text: EuDML
References:
[1] Adams, R.: Sobolev Spaces. Academic Press, New York, 1975. · Zbl 0314.46030
[2] Agmon, S., Douglis, A., Nirenberg, L.: Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions I. Comm. Pure Appl. Math. 12 (1959), 623-727. · Zbl 0093.10401
[3] Agmon, S., Douglis, A., Nirenberg, L.: Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions II. Comm. Pure Appl. Math. 17 (1964), 35-92. · Zbl 0123.28706
[4] Amrouche, C.: Propriétés d’opérateurs de dérivation. Application au problème non homogène de Stokes. CRAS 310 Série I (1990), 367-370. · Zbl 0698.46035
[5] Amrouche, C., Girault, V.: On the existence and regularity of the solution of the Stokes problem in arbitrary dimension. Proc. of the Japan Ac. 67 Ser. A (1991), no. 5, 171-175. · Zbl 0752.35047
[6] Amrouche, C., Girault, V.: Propriétés fonctionnelles d’opérateurs. Application au problème de Stokes en dimension quelconque, Report n. 90025, LAN-UPMC, 1990.
[7] Amrouche, C., Girault, V.: Problèmes généralisés de Stokes. Potugal. Math. 49 4 (1992), 463-503. · Zbl 0790.35084
[8] Babuška, I.: The finite element method with Lagrangian multipliers. Numer. Math. 20 (1973), 179-192. · Zbl 0258.65108
[9] Bogovskii, M.E.: Solution of the first boundary value problem for the equation of continuity of an incompressible medium. Soviet Math. Dokl. 20 (1979), 1094-1098. · Zbl 0499.35022
[10] Bogovskii, M.E.: Solution of some vector analysis problems connected with operators \(\mathop {\mathrm div}\nolimits \) and \(\mathop {\mathrm grad}\). Trudy Seminar, N.L. Sobolev, 80 (1980), no. 1, Akademia Nauk SSSR, Sibirskoe Otdelenie Matematiki, Novosibirsk, 5-40.
[11] Borchers, W., Sohr, H.: On the equation \(v = g\) and \(\mathop {\mathrm div}\nolimits u = f\) with zero boundary conditions. Hokkaido Math. J. 19 (1990), 67-87. · Zbl 0719.35014
[12] Brezzi, F.: On the existence, uniqueness and approximation of saddle-points problems arising from Lagrange multipliers. R.A.I.R.O., Anal. Numer. R2 (1974), 129-151. · Zbl 0338.90047
[13] Cattabriga, L.: Su un problema al contorno relativo al sistema di equazoni di Stokes. Rend. Sem. Univ. Padova 31 (1961), 308-340. · Zbl 0116.18002
[14] Dautray, R., Lions, J.L.: Analyse Mathématique et Calcul Numérique pour les Sciences et les Techniques, vol. 3 and vol. 7. Masson, 1988.
[15] Fujiwara, D., Morimoto, H.: An \({\mathbf L}_r\)-theorem of the Helmholtz decomposition of vector fields. J. Fac. Sci. Univ. Tokyo 24 (1977), 685-700. · Zbl 0386.35038
[16] Galdi, G.P., Simader, C.G.: Existence, uniqueness and \(L^q\)-estimates for the Stokes problem in an exterior domain. Arch. Rat. Mech. Anal. 112 (1990), 291-318. · Zbl 0722.35065
[17] Geymonat, G.: Sui problemi ai limiti per i sistemi lineari ellittici. Ann. Mat. Pura Appl. (4) 69 (1965), 207-284. · Zbl 0152.11102
[18] Ghidaglia, J.M.: Régularité des solutions de certains problèmes aux limites linéaires liés aux équations d’Euler. C. P.D.E. (9) 13 (1984), 1265-1298. · Zbl 0602.35093
[19] Giga, Y.: Analyticity of the semigroup generated by the Stokes operator in \(L_r\) spaces. Zeitschrift, (1981), 297-329. · Zbl 0473.35064
[20] Girault, V., Raviart, P.A.: Finite Element Methods for Navier-Stokes Equations. Springer Series SCM, 1986. · Zbl 0585.65077
[21] Grisvard, P.: Elliptic Problems in Nonsmooth Domains, Monographs and Studies in Math. vol. 24, Pitman, 1985. · Zbl 0695.35060
[22] Héron, B.: Quelques propriétés des applications de traces dans des espaces de champs de vecteurs à divergence nulle. C.P.D.E. 6 (12) (1981), 1301-1334. · Zbl 0487.46012
[23] Kozono, H., Sohr, H.: \(L^q\)-regularity theory of the Stokes equations in exterior domains, Preprint, Universität Paderborn. 1981. · Zbl 0770.35055
[24] Lions, J.L.: Quelques Méthodes de Résolution des Problèmes aux Limites Non-Linéaires. Gauthier-Villars, 1969. · Zbl 0189.40603
[25] Lions, J.L., Magenes, E.: Problemi ai limiti non homogenei (III). Ann. Scuola Norm. Sup. Pisa 15 (1961), 41-103.
[26] Magenes, E., Stampacchia, G.: I problemi al contorno per le equazioni di tipo ellittico. Ann. Scuola. Norm. Sup. Pisa. 12 (1958), 247-357. · Zbl 0082.09601
[27] Nečas, J.: Equations aux Dérivées Partielles. Presses de l’Univ. de Montréal, 1966. · Zbl 0147.07801
[28] Nečas, J.: Les Méthodes Directes en Théorie des Equations Elliptiques. Masson, Paris, 1967. · Zbl 1225.35003
[29] Peetre, J.: Espaces d’interpolation et théorème de Sobolev. Annales de l’Institut Fourier 16 (1966), 279-317. · Zbl 0151.17903
[30] De Rham, G.: Variétés Différentiables, Hermann. 1960. · Zbl 0089.08105
[31] Simon, J.: Primitives de distributions et applications. Séminaire d’Analyse, Clermont-Ferrand, 1992.
[32] Simon, J.: Private Communication.
[33] Solonnikov, V.A.: Estimates in \(L_p\) of solutions of elliptic and parabolic systems. Proc. Steklov Inst. Math. 102 (1967), 157-185.
[34] Tartar, L.: Nonlinear Partial Differential Equations using Compactness Methods, Report 1584. Mathematics Research Center, Univ. of Wisconsin, Madison, 1975.
[35] Tartar, L.: Topics in Non Linear Analysis. Publications Mathématiques d’Orsay, 1978. · Zbl 0399.73006
[36] Taylor, A.: Introduction to Functional Analysis. Wiley, New York, 1958. · Zbl 0081.10202
[37] Temam, R.: Navier-Stokes Equations. Theory and Analysis. North-Holland, Amsterdam, 1985. · Zbl 0383.35057
[38] von Wahl, W.: Vorlesung über das Aussenraumproblem für die Instationären Gleichungen von Navier-Stokes, vol. 11. Sonderforschungsbereich 256. Nichtlineare Partielle Differentialgleichungen, 1989.
[39] Yosida, K.: Functional Analysis. Springer-Verlag, Berlin, 1965. · Zbl 0126.11504
[40] Yudovich, V.I.: Periodic solutions of viscous incompressible fluids. Dokl. Akad. Nauk SSSR 130 (1960), . · Zbl 0158.23504
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.